Acne and Accutane archives

accutane

Posted by Kelly Martin on January 31, 1999 at 20:36:32:

Dear Dr....

I am a nineteen year old college student who has suffered from hereditary mild to sometimes severe acne. I have used topical medications such as Brevoxyl facial cleansers and various degrees of Retin-A cream and gels. I have also take Doxincycline and am currently on Erythrocin. My dermatologist has started me on the Erythromicin to prepare me for Accutane, which he plans to start me on in April. My mother is a bit apprehensive because of the severity of the birth defects and other various rumors circulating about this so-called "miracle drug". For one, she is worried that the toxins that would cause birth defects while I was on the drug would remain in my body after stopping the medication and possibly when I began trying to have a child. I am not currently sexually active and am extremely ready to get rid of the acne. I am interested in the cosmetic aspects of the drug, while my mother is more concerned with the harm it may do to my body. Please supply me with any positive or negative side-effect information you may have.

Thanks,
Kelly


Follow Ups:


Re: accutane

Posted by Kyra on January 31, 1999 at 21:40:59:

In Reply to: accutane posted by Kelly Martin on January 31, 1999 at 20:36:32:


Dear Kelly,

The best and most thoorough way for you to educate yourself about accutane is to go to the archives accessible through this BB and to read everything under the "accutane" heading, as well as scrolling down throught the latest BB posts. Accutane is a frequently brought up topic. This also saves Dr. Stoll the time of having to repeat himself, given the large number of times accutane is discussed here. As for me, I wouldn't take the stuff based on what I've read here and from what I've heard from women I've spoken to in person. In my mind, the long-term health risks far outweigh any cosmetic benefit, which except for a very few instances largely proves to be temporary. If you're planning to discuss accutane with your doc, ask for a COMPLETE rundown of potential side effects. If the doc gives you 3 or 4 side effects, you'll know that s/he doesn't know jack about accutane. Then ask your doc if they'd take the stuff themselves, or prescribe it to their own children. THEN get to a pharmacy and request a package insert for accutane, which will cite all possible KNOWN side effects and READ.


Kyra


Follow Ups:


Re: accutane

Posted by another past Accutane user on February 01, 1999 at 22:24:03:

In Reply to: accutane posted by Kelly Martin on January 31, 1999 at 20:36:32:

personally, I know how "traumatic" acne can be and the loss of self-esteem that it may cause, so I won't give you all the junk that other cruisers seem content with.
I found Accutane really works--it actually makes your skin less oily (a lot less) to the point where it's really dry. But this gets rid of acne (also the blackheads on your nose). I've experienced some unpleasant side-effects though: headaches, flushed feeling, throbbing of head, dry skin and lips...I even got a little suicidal during the treatment. However, despite all of its harms, I think it's worth it (my personal opinion). I've only been off Accutane for a few months and have had no recurring acne (at least not yet). It's really helped my confidence.
About the birth problem, I think it should be okay to take the drug. Though it causes birth defects, the medicine flushes out of the body after a few months (on the label it says "1 month without Accutane before donating blood"). Besides, if your doctor monitors your body throughout this time, it should be okay...but that's not to guarantee anything.



Follow Ups:


try zinc first

Posted by RivRa on February 02, 1999 at 01:54:36:

In Reply to: accutane posted by Kelly Martin on January 31, 1999 at 20:36:32:

I have seen zinc work very well for mild and severe cases of acne. It is worth trying it for two or three weeks. Skin takes a minimum of two weeks to heal. Good luck to you.



Re: accutane

Posted by nobody on February 02, 1999 at 19:52:10:

In Reply to: Re: accutane posted by Kyra on January 31, 1999 at 21:40:59:

YOU really WRITE like dr. stoll DON'T you...


Follow Ups:


Re: accutane

Posted by Amber on February 02, 1999 at 20:31:27:

In Reply to: Re: accutane posted by another past Accutane user on February 01, 1999 at 22:24:03:

Does everyone with acne have oily skin? Are you the only one in your family to have acne? Do you think your acne will come back? Do you have any other health issues (headaches, heartburn, etc.). I'm just curious because I have dry skin and acne. My doctor sent me to a dermatologist who wants to try other avenues before accutane. I'm 32 and have had only occasional pimples before now. He says the flare-up is probably stress related. I didn't ask about the birth defect issue. How long has accutane been in use, and has it been long enough to accurately determine long-term effects. Sorry for the many questions, but I can't afford to make a mistake with my health.

Amber


Follow Ups:


Kyra couldn't have a better role model !

Posted by Jennifer on February 02, 1999 at 20:47:13:

In Reply to: Re: accutane posted by nobody on February 02, 1999 at 19:52:10:

Don't worry Kyra, most of us are intelligent enough to weed out the good from the bad. Dr. Stoll has done more to help me in six months than the numerous doctors I've seen over the three year--without any "miracle" pills. They got my money, but Dr. Stoll has my greatest respect.

Jennifer


Follow Ups:


Re: Thanks Jennifer!

Posted by Kyra on February 03, 1999 at 00:36:55:

In Reply to: Kyra couldn't have a better role model ! posted by Jennifer on February 02, 1999 at 20:47:13:


Dear Jennifer,

Thanks much for your caring. Nah, I'm not worried. Actually I got a good chuckle out of it :). Walt's my PhD faculty mentor, after all. It would be impossible for his style to not rub off on me a bit. Thanks again!

Kyra




Re: accutane

Posted by Walt Stoll on February 03, 1999 at 11:28:24:

In Reply to: Re: accutane posted by Amber on February 02, 1999 at 20:31:27:

Dear Amber,

Go to the archives for this BB. These questjons have been discussed for years.

THEN, if you have more questions, write again.

Walt




Re: Kyra couldn't have a better role model ! (Testimonial)

Posted by Walt Stoll on February 03, 1999 at 11:39:12:

In Reply to: Kyra couldn't have a better role model ! posted by Jennifer on February 02, 1999 at 20:47:13:

Thanks, Jennifer, for your testimonial.

It is not that these approaches do not work but that most people do not want to try them.

Namaste` Walt




Re: accutane

Posted by another past accutane user on February 03, 1999 at 15:30:01:

In Reply to: Re: accutane posted by Amber on February 02, 1999 at 20:31:27:

No, not everyone with acne has oily skin. Both of my parents had acne as teens, but my brother had very little acne and normal skin.
Perhaps you should try a anti-bacterial gel (tetracycline or eurythromycin) or even antibiotics before accutane. It's really reserved for those with really bad acne.
Accutane was from the 1980s. The effects of the medicine leaves the body eventually; I won't expect birth problems if you got pregnant maybe 3 years after the treatment.



Return to Dr Stoll Home Page

Post a Message

Main Archives Page

More Acne and Accutane archives